Texas, 2021Wildfire in Texas, March 17 to 20, 2021
March 17 to 20, 2021 · NWS BRO · 2 events in 1 county or zone
Conditions favorable to wildfire spread - cured fuels and frequent dry fronts - were in place across much of the Deep South Texas ranch country on March 17th. A dry cold front moved through the area on around noon on March 17th, ushering in very low humidity and gusty northwest winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions favorable to wildfire spread - cured fuels and frequent dry fronts - were in place across much of the Deep South Texas ranch country on March 17th. A dry cold front moved through the area on around noon on March 17th, ushering in very low humidity and gusty northwest winds. Cured ground fuels were also in place due to various freeze events in prior weeks. Two significant wildfires - the King Fire and the Butterfly 2 Fire - spread extremely fast (explosively in the case of the King Fire). In total, more than 12,000 acres burned from both fires. Property damage appeared to be limited to a ranch building from the King Fire. Dozens of human and physical resources were deployed from the Rio Grande Valley and Coastal Bend region to fight, contain, and control the blazes.
A Red Flag Warning was issued on March 17th for these dry and gusty conditions, which included the mention of extreme threat/erratic wildfire behavior potential.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 17, 2:48 PM CST, 42 minutes earlier.
Area forecast discussion, Mar 17, 2:48 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
348 PM CDT Wed Mar 17 2021
.SHORT TERM (Tonight through Thursday Night): The cold front has
pushed offshore and plenty of dry air is moving south over the
area dropping the RH values and allowing the temps to heat up
into the 80s/90s for much of the region due to daytime heating.
The afternoon high temp of 94 at MFE has tied the record for the
day with highs elsewhere falling just short of daily records. The
dry northerly low level flow will persist throughout the short
term period with relatively low surface dewpoints allowing the
overnight lows to radiate out pretty well tonight and tomorrow
night. Accordingly, the overnight lows over the next couple of
nights will range generally from the 40s across the northern
Ranchlands to the 50s across the RGV. Afternoon highs Thurs will
be a little more limited as it will take more time for the daytime
heating to warmup temps after a very chill start to the day
tomorrow morning. So will go with max temps in the 70s/80s.
The NAM/GFS and ECMWF short term model guidance shows reasonable
agreement for temps and will go close to a model blend through
Thur Night.
.LONG TERM (Friday through Wednesday): Mid-level ridging will
build over the Plains on Friday then slowly shifts eastward
through the weekend. At the surface, high pressure across east
Texas Friday will begin to slide eastward on Saturday. This will
allow the onshore flow to return across the area by the latter
half of the weekend. The 500mb ridge axis slides east of the
region on Monday as the next mid/upper level low digs southward
into the Great Basin region. The 500 mb short wave will then swing
eastward near the Four Corners region Sunday night and into the
Southern Plains Monday night and Tuesday. The pressure gradient
will strengthen on Monday as surface low pressure develops across
New Mexico Sunday night and moves into the Texas panhandle on
Monday. Low level moisture begins to increase across the area
Sunday night and Monday ahead of the next front. Models diverge
late in the period as the GFS pushes the next cold front through
deep south Texas on Tuesday while the ECMWF stalls the front well
north of the CWA. Will lean towards keeping the front north of the
area for now as southeast flow continues through the period.
Isolated showers and thunderstorms may drift into the northern
ranchlands by Wednesday afternoon. Otherwise, quiet weather is
expected through much of the period with dry west to northwest
flow aloft. Temperatures will remain below normal through the
weekend with cool nights and mild days. Temperatures gradually
warm by early next week as steady southeast flow increases.
&&
.MARINE (Friday through Monday Night): As the cold front pushes
offshore, there will be a window of potential SCA conditions due
to the strong northerly surface winds across the Gulf waters. Will
be posting an SCA for the lower TX Gulf waters for tonight into
Thurs due to elevated winds and seas. The strong PGF will then
decrease steadily heading into Thurs afternoon and night allowing
for the Gulf conditions to improve somewhat.
Friday through Monday Night: Moderate north to northeast winds
initially will become light by Friday night as high pressure prevails
across the western Gulf. Light northeast winds Saturday will become
east then southeast Saturday night as high pressure moves eastward.
Southeast winds will increase on Sunday into Sunday night as the
pressure gradient strengthens along the lower Texas coast. Low to
moderate seas will prevail through the period.
&&
.Fire Weather: The RH values have been crashing this afternoon as
the very dry air moves into the region from the north and the high
temps top out in the upper 80s/lower 90s. IR fire satl imagery
shows several hot spots have developed around the region indicated
that fires are on the increase. So will maintain the Red Flag
Warning through 7 pm for the inland portions of Deep South TX.
Although the 20 foot wind speeds will weaken during the night and
Thurs, the RH values will drop once again into the teens across
the western counties and into the lower to mid 20s closer to the
coastline on Thurs. So the concern for erratic wildfire growth
will likely persist into Thurs.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 57 70 53 69 / 0 0 0 0
BROWNSVILLE 56 79 52 73 / 0 0 0 0
HARLINGEN 54 80 51 74 / 0 0 0 0
MCALLEN 53 82 51 79 / 0 0 0 0
RIO GRANDE CITY 50 83 50 79 / 0 0 0 0
SOUTH PADRE ISLAND 59 65 58 64 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CDT this evening for TXZ248>255-353.
GM...Small Craft Advisory from 11 PM this evening to 1 PM CDT
Thursday for GMZ150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Aviation...60-Speece
Long Term...63-KC
IDSS...54-BHMHazardous weather outlook, Mar 17, 2:50 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
350 PM CDT Wed Mar 17 2021
TXZ248>257-351-353-182100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
350 PM CDT Wed Mar 17 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
A Red Flag Warning for rapid growth and spread of wildfires is in
effect until 7 PM CDT tonight for all of Deep South Texas and the
Rio Grande Valley except the coastal portions of Cameron, Willacy,
and Kenedy Counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An elevated risk of rip currents is possible at the local beaches
Thursday and Friday and again Monday and Tuesday.
A Wind Advisory is possible for the eastern section of Deep South
Texas and the Rio Grande Valley Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-182100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
350 PM CDT Wed Mar 17 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore from 11 PM CDT tonight until
1 PM CDT Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday night through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Wildfire, Brooks
- When
- March 17, 3:30 PM CST to March 20, 6:00 PM CST
- Where
- Brooks forecast zone
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The King Fire burned thousands of acres across Brooks County near Encino. A power line was found to the cause of the fire, which ignited during the mid afternoon of March 17th and exploded to more than 10,000 acres in just a few hours (late afternoon), then continued until March 20th, when it was 100% contained. The fire consumed 11,728 acres and 1 residential building. Several other buildings were affected, but were not damaged. Damage value listed is an estimate.
Wildfire, Brooks
- When
- March 17, 3:30 PM CST to March 18, 6:00 PM CST
- Where
- Brooks forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Butterfly 2 Fire ignited on March 17th around 3:30 PM and continued through around 6:00 PM on March 18th when it was 100% contained. The fire consumed a total of 413 acres. The cause of this fire was not known as of this writing, but was suspected not to be by humans.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 17, 2021$668,000 · EF1 · 35 events
- Tornadoes and Flash Flooding in Missouri, March 17 to 18, 2021$280,000 · EF1 · 48 events
- Hail and Damaging Winds in Texas, March 17, 2021$1.0 million · 1.25 in hail · 21 events
- Tornadoes in Alabama, March 17 to 18, 20212 injured · EF2 · 3 events
- Tornadoes in Mississippi, March 17, 2021EF2 · 2 events
- Tornado and Damaging Wind in Louisiana, March 17, 2021$150,000 · EF1 · 2 events
- Tornadoes and Flash Flooding in Mississippi, March 17, 2021$117,000 · EF0 · 21 events
- Flash Flooding and Flood in Arkansas, March 17, 2021$95,000 · 0.88 in hail · 8 events
- Tornado and Flash Flooding in Alabama, March 17 to 18, 2021EF1 · 20 events
- Winter Storm and High Wind in Texas, March 17, 202170 kt wind · 34 events
- Hail in Arkansas, March 17, 2021$30,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in Tennessee, March 17, 2021$25,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950210, 951924.